Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 285, NWS Goodland, KS

July 25, 2018Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 25, 2018, 5:12 PM CDT for Norton County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 5:12 PM CDT (22:12 UTC)
Expired
Jul 25, 2018, 5:45 PM CDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:30 PM CDTHAIL 0.252 Wsw Edmond, KSPEA-SIZED HAIL AND 1.10 INCHES OF RAIN WITHIN THE LAST HOUR REPORTED VIA A TRAINED SPOTTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KGLD 252212
SVRGLD
KSC137-252300-
/O.NEW.KGLD.SV.W.0285.180725T2212Z-180725T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
512 PM CDT WED JUL 25 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Norton County in northwestern Kansas...

* Until 600 PM CDT.

* At 512 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Lenora, or 9 miles south of Norton, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lenora, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3973 10002 3978 9987 3963 9968 3957 9983
      3957 9999
TIME...MOT...LOC 2212Z 332DEG 5KT 3971 9993 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
3 follow-up statements
988 
WWUS53 KGLD 252220
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
520 PM CDT WED JUL 25 2018

KSC137-252300-
/O.CON.KGLD.SV.W.0285.000000T0000Z-180725T2300Z/
Norton KS-
520 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...

At 520 PM CDT, a severe thunderstorm was located 7 miles northeast of
Lenora, or 9 miles south of Norton, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lenora, Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3973 10002 3978 9987 3963 9968 3957 9983
      3957 9999
TIME...MOT...LOC 2220Z 332DEG 5KT 3970 9992 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
129 
WWUS53 KGLD 252228
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
528 PM CDT WED JUL 25 2018

KSC137-252300-
/O.CON.KGLD.SV.W.0285.000000T0000Z-180725T2300Z/
Norton KS-
528 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN NORTON COUNTY...

At 528 PM CDT, a severe thunderstorm was located 6 miles northwest of
Edmond, or 10 miles south of Norton, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Edmond and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3971 9995 3974 9986 3963 9968 3957 9983
      3958 9993
TIME...MOT...LOC 2228Z 332DEG 5KT 3969 9992 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
958 
WWUS53 KGLD 252245
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
545 PM CDT WED JUL 25 2018

KSC137-252255-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-180725T2300Z/
Norton KS-
545 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail and heavy rain are still possible
with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.

LAT...LON 3971 9995 3974 9986 3963 9968 3957 9983
      3958 9993
TIME...MOT...LOC 2243Z 332DEG 5KT 3967 9991 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:27 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 2:27 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
127 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 115 PM MDT Wed Jul 25 2018

A fairly high impact severe weather event is expected across much
of the area this afternoon and tonight. It will occur in two
rounds. The first round will develop along a cold front/outflow
boundary apparent on radar, which has stalled out roughly along
Interstate 70. Once the cap breaks, the environment will be
characterized by strong instability along/north of the front (up
to 3500 j/kg) and moderate to strong instability south of the
front, with deep layer shear of around 40kts. Upper forcing is
rather weak, with only the hint of shortwave trough coming over
the western ridge. Nonetheless, the frontal boundary should be
sufficient for convective initiation. Initial storms will be
capable of producing very large hail, damaging winds and perhaps
an isolated tornado near the surface boundary. Storm motions are
southeast at around 15kts with right movers more south also at
15kts, suggesting a limited flash flood threat, at least
initially. However, a second round of thunderstorms will develop
in the post frontal upslope regime in northeast Colorado and move
across most of the area this evening. These storms will probably
congeal into an MCS capable of producing widespread damaging wind
gusts and embedded storms capable of producing large hail. The
complex will be moving rather slowly and could continue well into
the overnight hours. With heavy rain from the complex occurring
over areas that may receive heavy rain from the afternoon storms,
issued a Flash Flood Watch, with good support from the ensemble
HRRR which shows storm total accumulations of 1-2 inches over much
of the Flash Flood Watch area through tonight.

After any lingering storms dissipate Thursday morning, expecting a
less active day. Surface front will be pushed well to the south by
the convection, leaving the local area with a broad, southeasterly
surface flow. Without the boundary for initiation, any storms will
be tied to development on the higher terrain to the west with
elevated heating. Upper forcing, if any, is lacking. Also, clouds
will keep temperatures only reaching the upper 70s to lower 80s,
limiting instability. So, only carrying some slight to chance pops
on western and northern fringes of the forecast area for Thursday
afternoon.

.LONG TERM...(Thursday night through Tuesday)
Issued at 1113 AM MDT Wed Jul 25 2018

As of 00Z Friday, the forecast begins with an actively-shifting
pattern due to recent frontal passage. The region is expected to
be situated between an upper-level ridge over the SW CONUS and a
longwave trough over the Great Lakes. Both the NAM and the GFS are
displaying moisture throughout the column from 1000mb - 300mb.
The upper-level ridge is expected to break down and give way to a
longwave trough and its associated frontal system by Monday at
00Z. 300mb.

Friday morning, a warm sector will form between the leeside
trough and the lingering stationary boundary over KS/OK. Friday's
PoPs indicate precipitation between 00Z and 06Z and again in the
evening and into Saturday morning. Most of Saturday appears to be
wet with precip extending into the early evening. SPC is
anticipating a slight risk for scattered severe storms to form due
to steep mid- level lapse rates, moderately high CAPE values, and
a "strong deep layer beneath 30-40kt northwesterly mid-level
flow." This trend is expected to continue for the remainder of the
weekend. After Sunday, the boundary transitions to a more
organized frontal system and it moves out and goes south, causing
the area to dry out, and no more precipitation is expected through
Wednesday. Higher pressure builds in and conditions become more
stable. Cloud cover is expected to clear out, wind speeds should
return to 10kt or less, and temps steadily rise into the upper
80s-lower 90s by the end of the period.

Friday's temperatures will be moderated by the recent frontal
passage from Wednesday. High temperatures are expected to be in
the high 70s - low 80s. Low temperatures are expected to be in the
upper 50s- lower 60s. Sunday evening will reach the upper 70s
across the entire area. We are not expected to heat up again
until Tuesday afternoon/evening with temps topping out in the
upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1136 AM MDT Wed Jul 25 2018

At KGLD...scattered thunderstorms will develop along a front which
will be near/just south of the terminal around 21-22z. Right now
thinking these will not impact operations but will continue to
monitor location of the front. Tonight...a cluster of
thunderstorms will move out of Colorado and into northwest Kansas.
These will impact the terminal with gusty winds/perhaps some large
hail/as they move through in the 03-05z time frame. Those storms
will continue to move out during the overnight hours. Towards
sunrise Thursday morning, patchy fog and low clouds may briefly
result in IFR conditions, improving by mid to late morning.

At KMCK...thunderstorm chances less certain as front has dropped
well south of the terminal. However, as storms develop to the
south may see outflow boundaries/mesoscale influences and cannot
rule out a thunderstorm impacting the terminal between 00z-06z
tonight. Towards sunrise Thursday morning, patchy fog and low
clouds may briefly result in IFR conditions, improving by mid to
late morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001>004-013>016-
     027>029-041-042.

CO...Flash Flood Watch through late tonight for COZ090>092.

NE...NONE.
&&

SHORT TERM...024
LONG TERM...SANDERSON
AVIATION...024
Hazardous weather outlook, Jul 25, 2:06 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
106 PM MDT Wed Jul 25 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261915-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
106 PM MDT Wed Jul 25 2018 /206 PM CDT Wed Jul 25 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop this afternoon along a cold
front located roughly along Interstate 70 and move southeast. Some of
these storms will become severe with large to giant sized hail,
damaging winds, flash flooding and perhaps a tornado.

Tonight, a thunderstorm complex will move out of northeast Colorado
and into the remainder of the area through the evening and
overnight hours. Some of these storms may produce damaging wind gusts
and large hail, as well as flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a marginal risk of severe thunderstorms across much of the
area Friday and Friday night with a slight risk of severe weather
from Yuma to Trenton northward. Locally heavy rainfall and the
possibility of flash flooding will also exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 25, 2:03 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
203 PM CDT WED JUL 25 2018

NEZ081-251930-
Red Willow NE-
203 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 230 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cambridge, or 20 miles east of McCook, moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4014 10019 4035 10038 4035 10020
TIME...MOT...LOC 1902Z 327DEG 11KT 4028 10024

JN
Special weather statement, Jul 25, 3:33 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
333 PM CDT WED JUL 25 2018

NEZ081-252115-
Red Willow NE-
333 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RED WILLOW COUNTY
UNTIL 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 17 miles southeast
of Curtis, moving southeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Red
Willow County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4023 10020 4035 10038 4035 10020
TIME...MOT...LOC 2032Z 309DEG 11KT 4044 10031

JN
Special weather statement, Jul 25, 3:38 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
338 PM CDT WED JUL 25 2018

KSZ003-NEZ081-252115-
Decatur KS-Red Willow NE-
338 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DECATUR AND
SOUTHEASTERN RED WILLOW COUNTIES UNTIL 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Danbury, or 9 miles southeast of McCook, moving
southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indianola, Danbury and Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4011 10019 4003 10019 3991 10036 4010 10060
      4024 10044
TIME...MOT...LOC 2038Z 308DEG 10KT 4012 10047

JN
Special weather statement, Jul 25, 4:32 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM CDT WED JUL 25 2018

KSZ004-252215-
Norton KS-
432 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORTON COUNTY UNTIL
515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Norcatur, or 10 miles northwest of Norton, moving
southeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton and Reager.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3969 9998 3984 10017 4000 10017 4000 9998
      3996 9982
TIME...MOT...LOC 2131Z 297DEG 4KT 3990 10008

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:46 PM CDTFlash Flood WatchGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more11 hr
Jul 25, 4:32 PM CDTSpecial Weather StatementGLDNorton43 min
Jul 25, 4:48 PM CDTSevere Thunderstorm WarningGLDNorton42 min
Jul 25, 5:26 PM CDTTornado WarningGLDGraham, Norton14 min
Jul 25, 5:34 PM CDTSevere Thunderstorm WarningGLDGraham, Norton41 min
Jul 25, 5:50 PM CDTSevere Thunderstorm WarningGLDGraham40 min
Jul 25, 5:52 PM CDTSpecial Weather StatementGLDGove38 min
Jul 25, 5:54 PM CDTSevere Thunderstorm WarningGLDGove51 min
Jul 25, 6:13 PM CDTFlash Flood WarningGLDGraham111 min
Jul 25, 6:23 PM CDTSevere Thunderstorm WarningGLDGove37 min
Jul 25, 6:28 PM CDTFlash Flood WarningGLDGove58 min
Jul 25, 6:44 PM CDTSevere Thunderstorm WarningGLDGove13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.